Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 67, NWS Paducah, KY

July 30, 1998Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at Jul 30, 1998, 12:08 AM CDT for Ripley County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1998, 12:08 AM CDT (05:08 UTC)
Expired
Jul 30, 1998, 3:00 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Ripley County, MO

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 1998-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2265 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 1998-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2265 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 300509 COR
FFWPAH
MOC181-300800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1208 AM CDT THU JUL 30 1998

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIPLEY COUNTY IN SOUTHEASTERN MISSOURI

* UNTIL 300 AM CDT

* AT MIDNIGHT CDT...DOPPLER RADAR INDICATED THUNDERSTORMS WITH
  VERY HEAVY RAIN NEAR GATEWOOD...MOVING SOUTHEAST AT 15 TO 20
  MPH.

* RADAR INDICATED AS MUCH AS ONE AND A HALF INCHES OF RAIN HAD
  FALLEN NEAR GATEWOOD IN THE PAST HOUR.  STORMS WILL CONTINUE TO
  TRACK SOUTHEAST ACROSS THE AREA WITH ANOTHER INCH OF RAIN
  POSSIBLE BEFORE 200 AM CDT. THIS WILL PRIMARILY AFFECT THE WEST
  FORK AND FOURCHE CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS
BY FOOT OR BY AUTO. PERSONS WITH LIVESTOCK OR PROPERTY IN LOW LYING
AREAS SHOULD TAKE IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER.

SDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:15 PM CDT, 10 hours 53 minutes earlier.

Area forecast discussion, Jul 29, 1:15 PM CDT, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT WED JUL 29 1998

MAIN FORECAST CONCERN IS HEAVY RAIN/FLOODING POTENTIAL FOR TONIGHT.

KPAH 88D SHOWED LARGE AREA OF RAIN/THUNDERSTORMS HAD MOVED SE AND
OUT OF MOST OF THE PAH FA.  A SMALLER AREA OF -SHRA WAS MOVING SE NR
MISS RIVER AND DECREASING.  LATEST SURFACE ANALYSIS SHOWED DEWPOINTS
IN THE LOWER TO MID 70S ACROSS AREA WITH WEAK SW FLOW.  A WEAK COLD
FRONT EXTENDED WEST TO EAST ACROSS NORTHERN MO AND CENTRAL IL. THIS
FRONT MAY BECOME FOCUS OF NEXT MCS MOVING EAST FROM THE PLAINS.

WEAK SHORT WAVE MOVING ACROSS EASTERN HALF OF FA THROUGH THIS
EVENING MAY KEEP CONVECTION FOCUSED THERE.  NEXT SHORT WAVE PROGGED
FURTHER NORTH CLOSER TO NORTHERN MO/CENTRAL IL FRONT DURING THE AM
HOURS TO MIDDAY THURSDAY.  MOISTURE FIELDS AND BETTER LIFT ALSO
FOCUSED SOMEWHAT FURTHER NORTH.  H8 PRECIPITABLE WATER VALUES SHOW
SOME INCREASE THROUGH THURSDAY MORNING WITH VALUES NEAR 2 INCHES BY
12Z THURSDAY...SO HEAVY RAIN CONCERN CONTINUES OR EVEN INCREASES.
HOWEVER...BELIEVE NORTHWARD SHIFT MAY REDUCE FLOODING CONCERNS
ACROSS THE STRICKEN AREAS OF SE MO.  THERE IS SOME HINT OF A SECOND
FURTHER SOUTHWARD AREA OF CONVECTION WITH A THETA E MAX OVER TN.

MOS TEMP VALUES WERE A TAD HIGH ON LOWS THIS AM OVER THE NE PART OF
THE FA BUT WITH INCREASED CLOUDS TONIGHT FEEL THEY SHOULD BE ON
TARGET FOR TONIGHT.

SHANKLIN/PACKETT

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:01 PM CDTSevere Thunderstorm WarningPAHWayne59 min
Jul 30, 5:39 PM CDTTornado WarningPAHButler, Wayne31 min
Jul 30, 5:39 PM CDTTornado WarningPAHButler, Wayne21 min
Jul 30, 6:04 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard56 min
Jul 30, 6:19 PM CDTTornado WarningPAHStoddard41 min
Jul 30, 6:29 PM CDTTornado WarningPAHButler31 min
Jul 30, 6:59 PM CDTFlash Flood WarningPAHButler, Carter, Ripley4 hr
Jul 30, 6:59 PM CDTFlash Flood WarningPAHNew Madrid, Stoddard4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.